Bouts of dizziness consistent with episodic vertigo
By Howard LeWine, M.D.
Q: At least once a week I experience a bout of extreme dizziness. It’s accompanied by a physical feeling of being turned upside down. I take melatonin before I go to bed each night. Could the dizziness be a side effect? If not, what else might cause this?
A: When a person uses the term “dizzy” to describe a symptom, it can reflect several different sensations. It may mean that the person is:
— Feeling lightheaded, especially upon standing up
— Experiencing vertigo
— Feeling detached and “out of it,” or what I often refer to as cobwebs inside the head
The episodes of extreme dizziness you describe are most consistent with vertigo.
Usually, the symptoms of vertigo are not as intense as you describe. More often, people with vertigo experience a sensation that the room is spinning or that they are spinning in the room. Sometimes it’s just a sense of imbalance. Vertigo may be associated with nausea, vomiting and ringing in one or both ears (tinnitus).
In general, melatonin is considered to be a relatively safe supplement for short-term use. There are reports of balance and equilibrium problems at higher doses, usually more than 5 milligrams per day. While it’s not likely that the melatonin is causing the episodic vertigo, the only way to know if it is contributing is to stop taking it.
When a person has recurrent episodes of vertigo, I usually suspect a disorder called benign positional vertigo (BPV). In this condition, a change in head position causes sudden episodes of a spinning sensation. BPV is caused by small crystals that break loose in the canals of the inner ear and touch the sensitive nerve endings inside.
Another potential cause of episodic vertigo is Meniere’s disease. But Meniere’s does not usually cause vertigo to occur as frequently as once a week. Also, the vertigo of Meniere’s is accompanied by ringing in the ear and some hearing loss.
A much rarer cause of recurrent vertigo is intermittent interruption of blood flow to the back part of the brain.
Your next step should be to talk with your doctor about your symptoms. If the problem is benign positional vertigo, your doctor may advise Epley maneuvers. This involves moving your head in a sequence of positions that direct the floating crystals into a part of the inner ear with fewer nerve endings.
(Howard LeWine, M.D., is an assistant professor of medicine at Harvard Medical School.)
(For additional consumer health information, please visit www.health.harvard.edu.)
(c) 2015 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.
The Medicine Cabinet-Ask the Harvard Expert By Howard LeWine, M.D. Q: A friend recently was diagnosed with
By Joyce Hendley If one-third of Americans have unhealthy cholesterol levels, why did the U.S. recently
By Cleveland Clinic's Children's Health Team How can you tell if it's a regular tummy ache
By EatingWell Going gluten-free can feel difficult -- especially at first -- but it doesn't have
The Medicine Cabinet: Ask the Harvard Expert By Howard LeWine, M.D. Q: I checked my blood pressure